Pathologists at Yale and University of North Carolina warn that hypersensitivity associated with HHV-6 lymphadenopathy can have the same presentation as lymphoma with atypical lymphocytosis and other changes in pathology consistent with lymphoma.
The group, led by pathology professor David Hudnall, MD, describes a 33 year old woman with rheumatoid arthritis and intermittent fevers, lymphadenopathy, and fatigue who was hospitalized two weeks after starting sulfasalazine. Over the next week she developed a rash, liver injury, and lymphocytosis, raising suspicions of lymphoma. Flow cytometry revealed reduced CD3 and CD7 expression, a common finding in malignancy. In addition, there was marked paracortical expansion that resembled the architectural effacement often found in lymphoma. A cervical lymph node biopsy showed HHV-6 positivity by immunohistochemistry in the majority of atypical T cells, and PCR was positive for HHV-6B. They also found decreased CD7 expression, which has not been described previously for HHV-6 lymphadenopathy.
HHV-6 viremia occurs routinely in severe cases of DRESS/DIHS (Tohyama 2007), and HHV-6 reactivation is part of the definition of Drug Induced Hypersensitivity Syndrome in Japan. New reports have associated DIHS/DRESS associated liver (Charnot-Katsikas 2016) and kidney dysfunction (Myashita 2016) with HHV-6 reactivation in the organs. HHV-6 reactivation with concurrent liver dysfunction has also been reported in drug hypersensitivity in the absence of a rash (Fujita 2015).
The authors note that three cases of DRESS/DIHS associated HHV-6 lymphadenitis have been reported in the last three years, and two have reported decreased CD3 expression. They also warn that pathologists will find it very difficult to differentiate a true lymphoma from lymphoma-mimicking HHV-6 lymphadenitis.
For more, read the full report (Johnson 2016).
NOTE TO CLINICIANS: IF YOU HAVE LYMPHADENOPATHY SAMPLES THAT NEED HHV-6 TESTING, CONTACT US AND WE WILL HELP YOU ARRANGE TESTING.